Amiodarone Induced Thyrotoxicosis


Question

I am a 67year old cardiologist. I recently had a succesful pulmonary vein ablation for paroxysmal AF. Prior to the ablation I ceased taking Amiodarone which had been administered for two years. Approximately 6 weeks after stopping Amiodarone I had lost 14kg in weight and had a tremor and heat intolerance and other symptoms. TFTs were TSH <0.02, T4 46 and T3 20. These are now (7weeks later) almost normal.

Is the thyrotoxicosis related to the Amiodarone?

Other findings:Increased mucus in the throat plus cough., Minor dysphagia, Decreased libido, These have receded with the normalisation of the TFTs. Could they be related to thyrotoxicosis?

Initially it was noted that I had a mild normochromic anemia(118) and a neutropenia which was thought to be due to the Carbimazole I was taking. However on checking all the blood results it was found that both these values had been recorded on two occasions before the Carbimazole was commenced. Are anemia and neutropenia associated with thyrotoxicosis? I look forward to your comments. Ian E Langbein, MD. langbein@bigpond.net.au

Response

Amiodarone may indeed cause thyrotoxicosis. Amiodarone induced thyrotoxicosis (AIT), may occur early after taking the drug, during usage for several years and even (long time) after with-drawl of the drug because it is stored in tissues and slowly released from them.There are 2 ways of induction of thyrotoxicosis:

  1. AIT type I: this type is caused by the load of iodine load released from Amiodarone leading to increased thyroid hormone synthesis. The exact mechanism is obscure in that it is not known why contra regulatory mechanisms such as inhibition of uptake and/or organification do not operate sufficiently. Type I may occur in thyroids with pre-existing thyroid disorder like thyroid autoimmunity or nodularity but not necessarily so. The drug contains about 37% iodine by weight. A daily Amiodarone dosage between 200 and 600 mg releases a 50 to 100 fold iodine excess compared to the optimal iodine intake between 150 to 200 µg per day. In patients living in areas of iodine deficiency, RAI uptake of the thyroid gland is often inappropriately elevated despite the iodine load, but always low when iodine intake is normal. In AIT type I, serum interleukine 6 (IL-6), is normal or only slightly elevated indicating that thyroid destruction is not prominent in this sub type of AIT (see below). Color flow Doppler sonography shows hypervascularity as is seen in ’’ disease. Treatment starts with administration of methimazole 40 to 60 mg daily, or propylthiouracil 600 to 800 mg daily to inhibit thyroid hormone synthesis, and perchlorate 1 gram daily, to inhibit iodine entry in thyroid cells. Both the serum IL-6 levels and sonographic findings are useful to distinguish AIT type I from type II, see below.
  2. AIT type II, is caused quite differently in that Amiodarone induces destructive thyroiditis. This destruction is both caused by the drug itself and by the released iodine. Because of the damage to the thyroid cells, stored thyroid hormone is released into the circulation causing the thyrotoxicosis. Contrary to type I, IL-6 levels are elevated and color flow Doppler sonography does not show increased vascularity. Treatment consists of administration of glucocorticoids, such as prednisone. Sometimes mixed forms of type I and II are encountered and both treatment modalities should be applied together.

Further answers to your questions: Amiodarone really has very many different side effects and I would not be surprised as the ones you mention are also due to the drug and/or the thyrotoxicosis itself. Throtoxicosis may indeed cause normochromic anemia and neutropenia.Further reading: Bogazzi et al. Thyroid 11, 511-519, 2001 .

Georg Hennemann, MD, PhD

What Condition does this Person Suffer from?


Question

HISTORY: Mrs. M is an 87-year-old woman who is referred for treatment of hyperthyroidism. The patient was recently admitted to our institution for chest pain and shortness of breath resulting from CHF. During evaluation of this illness, the patient had thyroid function studies drawn (see laboratory section below). The patient gives a history of fluctuating weight associated with a decreased appetite, intermittent cold intolerance, intermittent constipation, decreased energy level, and a mild tremor. She does not complain of perspiration, hair loss, eye problems, goiter, or anterior neck pain. She states that she has not had previous irradiation to the neck or face or I-131 therapy. She gives no family history of thyroid disorders.

Her current medications are metoprolol, Prevacid, subcutaneous heparin, enalaprilat, aspirin, and a sliding scale regular Insulin. She denies any recent oral or intravenous radiocontrast or other exogenous sources of iodine such as health food supplements or medications.

PHYSICAL FINDINGS: The patient's blood pressure is 102/58 mm Hg. Heart rate is 102/minute. Examination of the head reveals no proptosis or lid lag. The thyroid is approximately 40 grams; there is no dominant nodularity, no bruit, or thrill overlying the thyroid. It is non-tender, and there is no associated lymphadenopathy. The heart is regular, but tachycardic; she has a 3/6 systolic ejection murmur. The lungs reveal minimal basilar crackles bilaterally. There is 2+ lower extremity edema. Neurologically, there is a mild distal tremor; the deep tendon reflexes are 2/4 without delay.

LABORATORY FINDINGS: On the day she was admitted for CHF her TSH was 0.04 uIU/ml (reference range 0.4-6.2). Two days later the free T4 was 1.5 ng/dl (0.7-1.8), and the total T3 was 46.6 ng/dl (45-132). Thyroid uptake of I-131 completed three days after admission was 38% (normal range 10-30%). Her Blood Urea Nitrogen was 48 mg/dl (8-25) and Creatinine 3.0 mg/dl (0.6-1.5).

Is she hyperthyroid?

Is she sick euthyroid?

Does she have central hypothyroidism?

Confounding factors: ? subcutaneous heparin falsely elevating FT4; ? renal insufficiency falsely elevating I-131 uptake.

Thanks for your help in advance, Mike DeRosa, Endocrine Fellow, Washington University School of Medicine,

Response

Obviously the diagnosis is uncertain, or you would not be writing! However, she probably has an element of "Non-thyroidal illness syndrome", plus effects of renal failure, ASA, and maybe background thyrotoxicosis. Heparin can raise the free T4 by dialysis, but I do not think it would effect the test you do, which is probably a one-tube lab assay, not dialysis. ASA will lower her T4 and FT4 especially if the dose is .6gm/day or up. Renal failure usually causes a lower RAIU since there is retention of iodine, but if the changes are acute, it might produce a different effect. NTIS, which is probably central hypothyroidism, could explain her TSH, and blood tests, but not the RAIU. Also the TSH is lower than usually seen in NTIS. It would be of interest to add anti-thyroid antibodies, and to do a thyroid US, thinking of the Graves/Toxic MNG differential diagnosis.

I believe that currently she is not toxic, because it is hard to conceive that someone with a T3 of 46 can be toxic. However I also suspect that she may have hyperthyroidism which will emerge if and when she recovers from her acute illness. I will ask other members of our editorial group to comment on your case and add their remarks if substantially different. L De Groot, MD

PS- A poll of THYROIDMANAGER editors found most supported the diagnosis of NTIS as the main problem, with agreement that thyrotoxicosis could be present but masked. LD

T4 Suppression Therapy Post Radiation Exposure


Question

A 65 year old white female with history of irradiation as an infant, apparently as a treatment for an enlarged thymus. The patient has been on T4 suppression therapy since age 20. Thyroid function tests show normal T4 and suppressed TSH, compatible with her treatment goals. Thyroid gland is non-palpable and the latest thyroid ultrasound done three months ago showed no evidence of thyroid nodules. The patient otherwise is asymptomatic, with no history of documented osteoporosis and no history of atrial fibrillation. Should this patient continue to be on T4 suppression therapy?

Thank you, and best regards. Ahmad A. Tarhini, MD,Internal Medicine Resident

University of Pittspurgh Medical Center,Mckeesport Hospital

Response

Your question is an excellent one, but there is no answer that is proven to be correct. It is hard to believe that after nearly 60 years that a neoplasm could suddenly begin. One thinks more likely such mutational events happen near the time of the radiation, and slowly grow over the years. The fact that her exam and US are normal is also supportive of stopping treatment. Thus the risk of stopping medication must be very low, especially if you do a follow exam and US annually. On the other hand, if her heart and bones are perfect, and her TSH is at the bottom end of normal ( not truly suppressed) below normal, it would also seem that the risk of continuing treatment in this patient is negligible.I think I would finally end on the side of cautiously continuing

treatment, so long as there are no contraindications.

Leslie J De Groot,MD